Missouri, 2006

Hail in Missouri, February 16, 2006

February 16, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 16, 2:56 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 16, 2:56 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CST THU FEB 16 2006

.DISCUSSION...

CONVECTION HAS FIRED UP IN A TYPICAL WINTER SEVERE HIGH SHEAR/LOW
INSTABILITY ENVIRONMENT AHEAD OF A STRONG COLD FRONT MOVING THROUGH
THE MO OZARKS. MUCAPES ABOUT 500 J/KG AHEAD OF THE FRONT. 0-1KM
SHEAR INCREASES OVER THE EASTERN OZARKS TO 250-300 M2/S2. LOW TOPPED
SUPERCELL THREAT IS EXPECTED TO INCREASE WITH DISCRETE CELLS AS THE
FRONT PUSHES EAST. HAVE HAD REPORTS OF PEA-DIME HAIL...BUT
INDIVIDUAL UPDRAFTS ARE GETTING STRONGER AS THE FRONT PUSHES EAST.
WOULD EXPECT STORMS TO TRY TO ORGANIZE INTO A LINE ALONG THE FRONT
LATER THIS AFTERNOON WITH AN INCREASING DAMAGING WIND THREAT.

THERE IS A BIG TEMPERATURE DROP BEHIND THE FRONT...AND DIDNT STRAY
TO FAR FROM TEMPERATURE GUIDANCE. WIND CHILLS WILL DROP TO NEAR ZERO
DEG F OVER THE UPCOMING WEEKEND.

STRONG ELEVATED BAROCLINIC ZONE WILL SET UP OVER THE REGION. A
SERIES OF SUBTLE SHORTWAVES WILL ENHANCE ISENTROPIC LIFT UP AND OVER
THE COLD AIR DOME. THE QUESTION CONTINUES TO BE HOW WELL WILL
PRECIPITATION BE ABLE TO SATURATE THE EXTREMELY DRY LOWER LEVELS.
THE OVERALL BEST CHANCES FOR ACCUMULATING SNOW LOOK TO BE OVER
SOUTHERN MO...MAINLY SOUTH OF HIGHWAY 60...ESPECIALLY ALONG THE AR
BORDER. OVERALL...I FOLLOWED A BLEND OF HPC QPF AND MODEL GUIDANCE.
SNOW ACCUMULATION IN THE GRIDDED DATABASE IS ABOUT 2 INCHES FRIDAY
NIGHT. GIVEN HOW DRY THE LOW LEVELS ARE...THE NORTHERN EXTENT OF THE
SNOW SHOULD END FAIRLY ABRUPTLY. NEXT SHIFTS STILL HAVE SOME TIME TO
TAKE A LOOK AT THIS UNFOLDING SITUATION. THE GFS PROGS ANOTHER
SHORTWAVE TO MOVE THROUGH THE REGION SUNDAY/SUNDAY NIGHT. ONCE
AGAIN...THE BEST CHANCES FOR PRECIPITATION WILL BE ALONG THE AR
BORDER.

THE EXTENDED FORECAST AFTER EARLY MONDAY IS DRY WITH MODERATING
TEMPERATURES. GFS INDICATES THAT THE ZONAL FLOW WILL BECOME MORE
AMPLIFIED BY WED-THU WITH ANOTHER SHOT OF COLD AIR POSSIBLE BY LATE
THU. GFS PAINTS A POSSIBLE RAIN-SNOW EVENT THU BUT THERE IS A WIDE
MARGIN FOR ERROR THAT FAR OUT IN THE EXTENDED...ESPECIALLY IN A
TRANSITIONING PATTERN.  DSA

&&

.AVIATION...

FOR THE 18Z TAFS...FORECAST CONCERNS WITH THIS PACKAGE RELATE TO
WINDS AND CEILINGS ASSOCIATED WITH THE COLD FRONTAL PASSAGE. FRONT
CURRENTLY POSITIONED JUST TO THE NORTHWEST OF KJLN. FRONT SHOULD
PUSH THROUGH KJLN AROUND 19Z AND KSGF AROUND 22Z.  LOWERED CEILINGS
TO OVC015 AT BOTH TERMINALS AFTER FRONTAL PASSAGE. AS THE UPPER
LEVEL SYSTEM PUSHES THROUGH THIS EVENING...VFR CONDITIONS SHOULD
RETURN BETWEEN 03-06Z TONIGHT.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Feb 16, 1:00 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU FEB 16 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF ONE INCH HAIL AND
DAMAGING WIND GUSTS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

  AREAS AFFECTED AND TIMING:

SOUTHEAST OF A LINE FROM VIENNA TO SPRINGFIELD TO CASSVILLE. THE
OVERALL BEST CHANCES FOR SEVERE STORMS WILL BE OVER EASTERN
SECTIONS OF THE MISSOURI OZARKS...SOUTHEAST OF A LINE FROM
BRANSON TO ROLLA. INITIALLY...INDIVIDUAL STORMS MAY POSE A RISK
FOR SMALL HAIL...BUT AS THE STORMS MOVE EAST THEY ARE EXPECTED TO
FORM INTO A LINE...OR AT LEAST A BROKEN LINE...WHICH MAY POSE A DAMAGING
WIND THREAT OVER THE EASTERN OZARKS AFTER 3 PM. GIVEN THE WIND
SHEAR PROFILES...THE THREAT FOR ISOLATED TORNADOES WILL ALSO BE
POSSIBLE AFTER 3 PM. THE STORMS ARE EXPECTED TO EXIT EAST OF THE
OUTLOOK AREA BY 8 PM.

  DISCUSSION:

ISOLATED SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING ALONG A
COLD FRONT MOVING THROUGH THE MISSOURI OZARKS. THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS THE FRONT
CONTINUES TO ENCOUNTER UNUSUALLY MILD AND UNSTABLE AIR. STRONG
WIND SHEAR IN THE LOWER LEVELS WILL SUPPORT LOW TOPPED SUPERCELLS.
THE COLD FRONT WILL MOVE EAST OF THE FORECAST AREA EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNUSUALLY COLD WIND CHILL VALUES AROUND ZERO ARE EXPECTED FRIDAY
NIGHT INTO SATURDAY. PERIODS OF LIGHT ACCUMULATING SNOW WILL ALSO
BE POSSIBLE NEAR THE ARKANSAS BORDER FRIDAY NIGHT AND AGAIN
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...EAST OF A VIENNA TO CASSVILLE
LINE THIS AFTERNOON AND EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Feb 16, 3:45 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     HOUSTON                 37.33N 91.96W
02/16/2006  E50 MPH          TEXAS              MO   CO-OP OBSERVER

            COOP OBSERVER ESTIMATED WIND SPEED IN HOUSTON AT 50 MPH.
            NO WIND DAMAGE SEEN. REPORTED AUTO ACCIDENT 2S OF HOUSTON
            DUE TO HAIL ACCUMULATION ON ROAD FORCING CAR TO SLIDE OFF
            THE HIGHWAY

&&

GCLAYCOM
Local storm report, Feb 16, 4:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             AKERS                   37.38N 91.55W
02/16/2006  E0.75 INCH       SHANNON            MO   PARK/FOREST SRVC

&&

DSA
Local storm report, Feb 16, 4:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             HOUSTON                 37.33N 91.96W
02/16/2006  E0.88 INCH       TEXAS              MO   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL AND STRONG WINDS. NO ESTIMATE ON WIND
            SPEEDS OR REPORTS OF DAMAGE

0353 PM     HAIL             AKERS                   37.38N 91.55W
02/16/2006  E0.75 INCH       SHANNON            MO   PARK/FOREST SRVC

0355 PM     TSTM WND DMG     PONTIAC                 36.52N 92.60W
02/16/2006                   OZARK              MO   PUBLIC

            TREES DOWN. LIMBS ALSO DOWN ON HWY 5 EAST OF PONTIAC.

&&

DSA
Local storm report, Feb 16, 4:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     RAYMONDVILLE            37.34N 91.83W
02/16/2006                   TEXAS              MO   TRAINED SPOTTER

            TREES DOWN ON THE SOUTH SIDE OF TOWN. SMALL HAIL.

&&

DSA
Local storm report, Feb 16, 4:48 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 NW EMINENCE           37.20N 91.42W
02/16/2006  U0.75 INCH       SHANNON            MO   PARK/FOREST SRVC

&&

DSA
Special weather statement, Feb 16, 4:48 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CST THU FEB 16 2006

MOZ098-162315-
SHANNON-
448 PM CST THU FEB 16 2006

...SIGNIFICANT WEATHER ALERT FOR SHANNON COUNTY UNTIL 515 PM CST...

AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EMINENCE TO 8 MILES
NORTH OF BIRCH TREE TO 5 MILES SOUTHEAST OF MOUNTAIN VIEW...OR ALONG
A LINE EXTENDING FROM 34 MILES EAST OF HOUSTON TO 30 MILES SOUTHEAST
OF HOUSTON TO 21 MILES NORTHEAST OF WEST PLAINS...AND MOVING EAST AT
45 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL WILL LIKELY OCCUR WITH THESE STORMS.

TERRY

The radar

The Springfield radar (KSGF), 180 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shannon

When
February 16, 4:55 PM CST
Where
Shannon County, Eminence
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -91.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490796.